Alert archive / Pennsylvania / Tornado Warnings in 2024
Tornado Warning 15, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at May 17, 2024, 4:40 PM EDT for Allegheny County, Westmoreland County, Pennsylvania. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2024, 4:40 PM EDT (20:40 UTC)
- Expired
- May 17, 2024, 5:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Allegheny County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 45 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.7 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 733 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at May 17, 3:45 PM EDT, 55 minutes earlier.
Area forecast discussion, May 17, 3:45 PM EDT, 55 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 345 PM EDT Fri May 17 2024 .SYNOPSIS... Unsettled weather continues through Saturday with periodic showers and a few thunderstorms. Near to above normal temperatures will continue. Dry weather returns by Sunday afternoon, and continues into early next week with a warmup. && .NEAR TERM /THROUGH TONIGHT/... KEY MESSAGES: - Showers and a few thunderstorms will continue into the evening as a trough passes. - Localized heavy rainfall totals and water issues are possible, and rotating cells will need to be monitored. _____________________________________________________________ Steady rain coverage has waned somewhat as the pattern has taken on more of a convective look. A couple of low-topped supercells have managed to form, taking advantage of modest but sufficient levels of 0-3km CAPE and shear from a low-level boundary, creating a few funnel cloud reports. Showers, and a thunderstorm or two, will remain possible this evening as a shortwave trough axis crosses. Any further severe potential looks limited to these low-topped, short-term rotations that could drop a very brief tornado. The storms are too short to produce large hail, and there is not much potential for straight-line wind from these storms either. We also need to continue to monitor the heavy rain/isolated flash flooding potential, although the more scattered nature of the storms will help to mitigate this to some degrees. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... KEY MESSAGES: - Shower chances continue along with above normal temperatures. _______________________________________________ The upper trough will continue to slowly sag to the east Saturday afternoon and evening. Forcing overall becomes more diffuse, and thus more scattered activity is foreseen. Activity will be a bit more concentrated along the ridges though, as some left entrance region jet dynamics skim the region. Severe chances remain negligible, and the heavy rainfall threat overall will be lower. The majority of the CWA should dry out Saturday night as the trough departs and ridging expands over the Ohio Valley. Still, a few showers may linger in the ridges to the southeast of Pittsburgh into Sunday morning, thanks to lingering moisture and easterly flow. Sunday afternoon and night will feature a relative lack of clouds as the upper ridge settles in and surface high pressure takes control. Temperatures will nudge a bit higher in the sun, with readings in the mid 70s to around 80 fairly widespread, around 5 degrees above average. && .LONG TERM /MONDAY THROUGH THURSDAY/... KEY MESSAGES: - Ridging should result in dry and warmer weather into early next week. - Rain chances return for Wednesday and Thursday, with some potential for strong thunderstorms.. ____________________________________________________________ A dry forecast continues for Monday and into Tuesday as ensembles largely agree on 500mb ridging and surface high pressure. The rising heights will lead to increasing warmth; temperatures may climb well into the 80s by Tuesday, levels last seen early in May. The ensembles start to diverge a bit on the handling of the next shortwave trough, which crosses the northern/central Plains and into the Great Lakes during the Wednesday to Friday period. Cluster analysis shows some strength and timing differences with this wave, with GEFS generally more in favor of a slower, weaker wave than many of the ENS members. These differences point to different scenarios regarding rainfall amounts and severe weather chances. Still, given the warmth and potential instability ahead of the system, along with increased shear, we will certainly need to watch for the chance of impactful thunderstorms. Indeed, both CIPS and CSU machine-learning guidance point to severe potential on Wednesday and Thursday. In any case, PoPs in the 50-70 percent range as suggested by the NBM are justified. Temperatures will remain above normal, but will likely be muted by Thursday given clouds/rain and a possible cold frontal passage. By Friday, scattered showers may remain in a continued troughing pattern and moisture in low-level northwest flow. Temperatures may be closer to seasonable levels by this point. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... A scattering in - Near-normal high temperatures and above-normal low temperatures can be expected. the precipitation shield and cloud deck is now noted working into eastern Ohio this afternoon as slightly drier air intrudes from the west. Some CIG recovery is expected into the early afternoon based on upstream obs and hi res guidance save FKL and DUJ which are favored to remain MVFR. Precipitation coverage will take on more of an isolated to scattered nature this afternoon, though with that we'll see increasing thunder probabilities. Confidence in coverage and exact timing of a thunderstorm at any site remains low at this time, but any that do see a heavier shower/thunderstorm could experience a brief drop in both CIG and VIS to as low as IFR. Outside of the scattered showers, conditions should remain low end VFR/high end MVFR with increasing probabilities for MVFR after 23z. By the overnight hours, all sites should see MVFR to IFR conditions with a 70-90% confidence. With lingering low level moisture from earlier rainfall, low confidence chances for fog increase after 06z; the wrinkle is a passing wave that will likely reinvigorate showers after midnight, with best chances south and east of Pittsburgh, which may result in more stratus formation than fog formation. MVFR conditions will be slow to erode Saturday morning with probability for MVFR CIGs remaining 60+% through 16z but will slowly begin to see improvement from the west. .Outlook... Upper trough passage to the south Saturday will maintain SHRA/TS chances focused south of KPIT. VFR and dry weather become high probabilities Sunday into Monday under the influence of high pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...CL NEAR TERM...CL SHORT TERM...CL LONG TERM...CL AVIATION...MLB
Hazardous weather outlook, May 17, 12:40 AM EDT, 16 hours before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1240 AM EDT Fri May 17 2024 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029- 031-073>078-WVZ001>004-012-021-509>514-180445- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Washington-Greene-Westmoreland-Higher Elevations of Westmoreland- Fayette-Higher Elevations of Fayette-Indiana- Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1240 AM EDT Fri May 17 2024 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 17, 3:55 PM EDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
355 PM EDT Fri May 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM Tstm Wnd Dmg 1 W Mount Vernon 40.29N 79.83W
05/17/2024 Allegheny PA Public
Trees and limbs down along Mansfield Rd
&&
Event Number PBZ2404683
KramarLocal storm report, May 17, 4:02 PM EDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
402 PM EDT Fri May 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM Tstm Wnd Dmg Elrama 40.25N 79.93W
05/17/2024 Washington PA Public
Tree and limb damage reported along Fairview St
&&
Event Number PBZ2404684
KramarLocal storm report, May 17, 4:27 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
427 PM EDT Fri May 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM Tornado 1 SSE Lincoln 40.28N 79.85W
05/17/2024 Allegheny PA Public
Video relayed of a probable tornado
0350 PM Tornado 1 N Harrison City 40.36N 79.65W
05/17/2024 Westmoreland PA Public
Video relayed of a tornado near Harrison City
&&
Event Number PBZ2404685
Event Number PBZ2404686
KramarThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 5:08 PM EDT | Tornado Warning | PBZ | Allegheny, Westmoreland | 37 min |
| May 17, 5:17 PM EDT | Flash Flood Warning | PBZ | Allegheny | 3 hr |
| May 17, 5:26 PM EDT | Tornado Warning | PBZ | Westmoreland | 19 min |
Nearby
Tornado Warnings in Pennsylvania, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.